Life-threatening acute hyponatremia with generalized seizure induced by low-dose cyclophosphamide in a patient with breast cancer

Seong Bae Hwang, Hye Yoon Lee, Hoon Yub Kim, Eun Sook Lee, Jeoung Won Bae

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Cyclophosphamide is commonly used in the treatment of malignant diseases. Symptomatic severe hyponatremia induced by low-dose cyclophosphamide is very uncommon worldwide. Recently we experienced a case of a 56-year-old woman with breast cancer who developed severe hyponatremia with generalized seizure after the frst cycle of adjuvant chemotherapy with doxorubicin and cyclophosphamide. Her laboratory test showed a serum sodium of 116 mmol/L. Her hyponatremia was initially treated with hypertonic saline solution and furosemide. She completely recovered without neurological deficits after slow correction of the serum sodium concentration over two days. Clinicians must always keep in mind that life-threatening acute hyponatremia can be induced by intravenous cyclophospha-mide during chemotherapy, even if the dosage is low.

Original languageEnglish
Pages (from-to)345-348
Number of pages4
JournalJournal of Breast Cancer
Volume14
Issue number4
DOIs
Publication statusPublished - 2011 Dec

Keywords

  • Breast neoplasms
  • Cyclophosphamide
  • Hyponatremia
  • Seizures

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Life-threatening acute hyponatremia with generalized seizure induced by low-dose cyclophosphamide in a patient with breast cancer'. Together they form a unique fingerprint.

  • Cite this